Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 15, NWS Great Falls, MT

August 6, 201211 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 6, 2012, 3:20 AM MDT for 11 counties in Montana. It took effect at Aug 6, 2012, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2012, 3:20 AM MDT (09:20 UTC)
In effect from
Aug 6, 2012, 12:00 PM MDT
Expired
Aug 6, 2012, 8:53 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4376 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WWUS85 KTFX 060920
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 AM MDT MON AUG 6 2012

MTZ112-115-061030-
/O.CAN.KTFX.FW.A.0009.120806T1800Z-120807T0600Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
320 AM MDT MON AUG 6 2012

...FIRE WEATHER WATCH IS CANCELLED FOR DRY THUNDERSTORMS WITH
GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 112 AND 115...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
FIRE WEATHER WATCH. 

SCATTERED DRY THUNDERSTORMS ARE NO LONGER EXPECTED ACROSS ZONES
112 AND 115. HOWEVER...ISOLATED THUNDERSTORMS AND LIGHTNING STRIKES ARE
STILL POSSIBLE.

$$

MTZ114-116>118-062130-
/O.UPG.KTFX.FW.A.0009.120806T1800Z-120807T0600Z/
/O.NEW.KTFX.FW.W.0015.120806T1800Z-120807T0600Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
320 AM MDT MON AUG 6 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 114...116...117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 114...116...117 AND 118.

* THUNDERSTORMS...STORMS ARE EXPECTED TO BE A MIX OF WET AND DRY
  TYPES WITH SOME LOCATIONS SEEING LITTLE PRECIPITATION.

* OUTFLOW WINDS...VERY DRY CONDITIONS BETWEEN CLOUD BASES AND THE
  GROUND WILL HELP ENHANCE STORM OUTFLOW WINDS...WITH GUSTS OF 40
  TO 45 MPH OR HIGHER POSSIBLE WITH SOME STORMS.

* IMPACTS...RAPID FIRE GROWTH WILL BE POSSIBLE WITH ANY
  UNCONTROLLED FIRES. NEW FIRE STARTS FROM LIGHTNING MAY GROW
  QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
836 
WWUS85 KTFX 061951
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
151 PM MDT MON AUG 6 2012

MTZ114-116>118-070600-
/O.CON.KTFX.FW.W.0015.000000T0000Z-120807T0600Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
151 PM MDT MON AUG 6 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 114...116...117 AND 118...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* AFFECTED AREA...FIRE WEATHER ZONES 114...116...117 AND 118.

* THUNDERSTORMS...STORMS ARE EXPECTED TO BE A MIX OF WET AND DRY 
  TYPES WITH SOME LOCATIONS SEEING LITTLE PRECIPITATION. 

* OUTFLOW WINDS...VERY DRY CONDITIONS BETWEEN CLOUD BASES AND 
  THE GROUND WILL HELP ENHANCE STORM OUTFLOW WINDS...WITH GUSTS 
  OF 40 TO 45 MPH OR HIGHER POSSIBLE WITH SOME STORMS. 

* IMPACTS...RAPID FIRE GROWTH WILL BE POSSIBLE WITH ANY 
  UNCONTROLLED FIRES. NEW FIRE STARTS FROM LIGHTNING MAY GROW 
  QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
312 
WWUS85 KTFX 070253
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
853 PM MDT MON AUG 6 2012

MTZ114-116>118-070400-
/O.CAN.KTFX.FW.W.0015.000000T0000Z-120807T0600Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
LINCOLN RANGER DISTRICT OF THE HELENA NATIONAL FOREST-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
853 PM MDT MON AUG 6 2012

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES AND DRY
THUNDERSTORMS FOR FIRE WEATHER ZONES 114...116...117 AND 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING FOR LOW HUMIDITIES AND DRY THUNDERSTORMS.

THE RED FLAG WARNING HAS BEEN CANCELLED...AS HUMIDITIES HAVE
RECOVERED A BIT THIS EVENING...AND THE THREAT FOR DRY
THUNDERSTORMS HAS DIMINISHED.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 5, 10:35 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 10:35 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT SUN AUG 5 2012

UPDATED AVIATION

.UPDATE...
CURRENT SATELLITE IMAGERY SHOWS FAR NORTHERN EDGE OF MONSOONAL
MOISTURE PLUME HAS REACHED SOUTHWEST MT BUT AREA OF PLUME THAT IS
ACTUALLY PRODUCING PRECIPITATION IS STILL OVER SOUTHERN THIRD OF
IDAHO.  SOME OF THOSE SHOWERS/THUNDERSTORMS MAY MAKE IT INTO
PORTIONS OF SOUTHWEST MT AROUND DILLON/WEST YELLOWSTONE DURING THE
OVERNIGHT HOURS WHILE REST OF REGION REMAINS DRY.  ONLY FORECAST
ADJUSTMENTS WERE TO SLIGHTLY RAISE EXPECTED LOW TEMPERATURES AS
COOLING HAS BEEN A BIT SLOW THIS EVENING.
WARANAUSKAS

&&

.DISCUSSION...
TONIGHT THROUGH TUESDAY...AN UPPER RIDGE WILL DEVELOP OVER THE
AREA LATER TONIGHT AND THIS WILL LEAD TO GENERALLY CLEAR SKIES.
THE UPPER RIDGE WILL WEAKEN MONDAY AND MONDAY NIGHT AS A WEATHER
DISTURBANCE ALOFT SLOWLY MOVES THROUGH THE FORECAST AREA.
MONSOONAL MOISTURE WILL ACCOMPANY THE WEATHER DISTURBANCE AND THIS
COUPLED WITH AN UNSTABLE AIRMASS WILL LEAD TO A FEW THUNDERSTORMS.
CONDITIONS LOOK IN PLACE FOR A THREAT OF GUSTY WINDS WITH THE
THUNDERSTORMS AND WILL ADD THIS TO THE FORECAST. COULD SEE GUSTS
OF 40 TO 50 MPH. ON TUESDAY WITH THE UPPER RIDGE REBUILDING
EXPECT A RETURN TO DRY CONDITIONS AND MOSTLY SUNNY SKIES. BLANK

TUESDAY NIGHT THROUGH SUNDAY...THE LARGE SCALE UPPER LEVEL RIDGE
CENTERED OVER THE FOUR CORNERS REGION WILL DOMINATE THE WEATHER
PATTERN THROUGH THE LONG TERM PERIOD. SOUTHWEST FLOW DOMINATE THE
FLOW PATTERN ALOFT AS THE RIDGE AXIS CONTINUES TO REMAIN CENTERED
OVER CENTRAL AND EASTERN MONTANA. LATE FRIDAY AND SATURDAY A SLIGHT
CHANCE OF SHOWERS AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS THE
CANADIAN ROCKIES...PUSHING THE RIDGE AXIS FURTHER EAST...AND
POSSIBLY BRINGING SOME MOISTURE AND INSTABILITY TO THE AREA. THIS
WILL GIVE THE ONLY ALBEIT SLIGHT CHANCE OF WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGHOUT THE LONG TERM PERIOD. OTHERWISE THE ONLY
CHANCE OF ISOLATED THUNDERSTORMS WILL BE DUE TO WEAK POCKETS OF
MONSOONAL MOISTURE THAT MOVE UP THE THE SPINE OF THE ROCKY
MOUNTAINS. WILL CONTINUE TO KEEP POPS SLIGHTLY LOWER THAN
CLIMATOLOGICAL AVERAGES...MAINLY DUE TO THE WEAK PRESENCE OF
MONSOONAL MOISTURE...WHILE TEMPERATURES REMAIN ABOVE SEASONAL
AVERAGES DUE TO THE STRONG RIDGE THAT IS EXPECTED TO REMAIN IN PLACE
THROUGH THE BULK OF THE EXTENDED. SUK

&&

.AVIATION...
UPDATED 0500Z.
VFR CONDITIONS WILL BE PREDOMINANT THROUGH MONDAY. SOUTHWESTERLY
FLOW WILL BEGIN TO INCREASE LATE TONIGHT WITH SOME INCREASING HIGH
CLOUDS OVER SOUTHWEST MONTANA. OTHERWISE...LIGHT WINDS AND CLEAR
SKIES ARE ANTICIPATED. INCREASING MOISTURE AND WEAK SHORTWAVE ENERGY
ON MONDAY WILL SET THE STAGE FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY OVER SOUTHWEST MONTANA INCLUDING KBZN AND
KHLN AS EARLY AS 20Z. THE THREAT FOR THUNDERSTORMS WILL MOVE INTO
NORTH-CENTRAL MONTANA LATER MONDAY AFTERNOON AND EVENING. SOME
THUNDERSTORMS MAY CONTAIN GUSTY AND ERRATIC OUTFLOW WINDS. MLV

&&

.FIRE WEATHER...
STILL EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MONDAY AFTERNOON
AND EVENING. LITTLE OR NO PRECIPITATION WILL ACCOMPANY MOST
THUNDERSTORMS ALTHOUGH LOCAL WETTING RAINS ARE NOT OUT OF THE
QUESTION. THERE WILL ALSO BE A POTENTIAL OF GUSTY WINDS WITH
THUNDERSTORMS. DUE TO THE POSSIBILITY OF DRY THUNDERSTORMS WITH
GUSTY WINDS ALONG WITH THE LIKELIHOOD OF VERY LOW MINIMUM RELATIVE
HUMIDITIES AND VERY WARM TEMPERATURES..HAVE ISSUED A FIRE WEATHER
WATCH FOR MONDAY AFTERNOON AND EVENING WITH THE EXCEPTION OF NORTH
CENTRAL MONTANA. FOR NORTH CENTRAL MONTANA THERE APPEARS TO BE
LESS OF A THREAT OF DRY THUNDERSTORMS SO DID NOT INCLUDE THAT AREA
IN THE WATCH. TUESDAY VERY LOW MINIMUM RELATIVE HUMIDITIES AND
VERY WARM TEMPERATURES WILL CONTINUE. ALTHOUGH THUNDERSTORMS ARE
NOT EXPECTED ON TUESDAY DO EXPECT WEST TO NORTHWEST WINDS OF 10 TO
15 MPH FOR MOST OF THE LOW ELEVATIONS. HIGHER ELEVATIONS WILL
LIKELY SEE A LITTLE STRONGER WINDS. SINCE WINDS ARE NOT FORECAST
TO BE ALL THAT STRONG DID NOT ISSUE A FIRE WEATHER WATCH FOR
TUESDAY BUT THIS SITUATION WILL CONTINUE TO BE MONITORED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  58  95  61  94 /   0  10  20  10
CTB  54  92  57  90 /   0  10  20  10
HLN  58  92  59  94 /   0  20  20  10
BZN  52  92  51  92 /   0  20  20  10
WEY  42  80  41  82 /   0  20  20  10
DLN  54  88  51  89 /  10  20  20  10
HVR  54  97  59  93 /   0  10  20  10
LWT  53  91  56  89 /   0  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS
AND CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...
EASTERN TETON...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN...
LIBERTY...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 5, 2:52 PM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT SUN AUG 5 2012

MTZ008>010-012>015-044>046-048>055-062100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
252 PM MDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY AFTERNOON AND EVENING
FOR LOW RELATIVE HUMIDITIES..VERY WARM TEMPERATURES..AND THE
POTENTIAL THUNDERSTORMS WITH VERY LITTLE OR NO RAINFALL AND GUSTY
WINDS.

VERY DRY..WARM AND BREEZY CONDITIONS ARE EXPECTED OVER ALL BUT FAR
SOUTHWEST MONTANA ON TUESDAY. FIRE WEATHER INTERESTS WILL NEED TO
MONITOR THE SITUATION CLOSELY AS CRITICAL FIRE WEATHER CONDITIONS
COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011-047-062100-
HILL-BLAINE-
252 PM MDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY DRY..WARM AND BREEZY CONDITIONS ARE EXPECTED OVER ALL BUT FAR
SOUTHWEST MONTANA ON TUESDAY. FIRE WEATHER INTERESTS WILL NEED TO
MONITOR THE SITUATION CLOSELY AS CRITICAL FIRE WEATHER CONDITIONS
COULD DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.